Stent put in LAD. Still feel lousy at times

Posted by musicbart @musicbart, Sep 5 4:33pm

[My dad's side has heart disease. He, an alcoholic, died at my current age (74) from congestive heart failure and my sister, who was very heavy and 3 yrs younger than I, died late in age 63 from "hypertensive cardiovascular disease" which, I suppose, is akin to congestive heart failure, but it might not be– I don't know.]

I'm a 74 year old man who uses the VA for health care. Last month I began to have some strange physical discomfort during my neighborhood walks. After this soon changed to a worsened condition, I went to the ER and was admitted to the hospital. Very soon I was taking a stress test in which a radioactive element was injected into me. I was then scanned and next told to walk on a treadmill which was gradually sped up and also inclined. I did achieve the target heart rate (I think it was 124) but doing that was very hard on me. Then I was scanned again to determine something which might have been what the radioactive element did or where it went. Soon I was told that a large area of my heart was in trouble. Quite soon after that stunning news, a stent was put into my LAD (left anterior descending) artery which I was told was "99% blocked". [I think that during the stenting work it was seen by the cardiologist that only a tiny bit of dye was getting by the blockage.] While no one actually said I had a heart attack, I suppose that did happen though I never had physical pain going to an arm or to my jaw and I never became short of breath nor nauseous nor sweaty nor faint. A cardiologist told me that in placing the stent in me the "snow plow effect" occurred. You who live with snow in Winter know what happens after you've shoveled and cleaned your driveway: the town/city snow plow comes by and makes a mountain of snow at the end of your once completely free-of-snow driveway. The same happened to my LAD: the stent and whatever else was used pushed some plaque or whatever it's called partly or fully across a branch of the LAD. I asked the name of that branch and the cardiologist said "It's called the diagonal artery".

In the hospital, my atorvastatin was boosted from 20 mg/day to now 80 mg/day. Other drugs were added: metoprolol succinate 50 mg once a day, clopidogrel (Plavix) bisulfate 75 mg once a day, baby aspirin 81 mg once a day, and, for emergencies, nitroglycerin pills.

I still have, at times, the start-up of center-of-chest physical discomfort from short walks though I don't become short of breath. I'm wondering if that side artery — the diagonal artery coming off the LAD — is causing all this physical discomfort or if this continuing discomfort is just due to the stenting work last month and due to what was apparently a heart attack even if it's declared a mild one. Also, I was told at the time the cardiologist informed me in the hospital about the undesirable "snow plow effect" blocking that nothing will be done about that blockage– apparently that blockage just can't be removed. Maybe the cardiologists think my body will grow helping arteries to bypass the blockage? I don't know. If you might know and if it's not too late for me, what can be done about that "snow plow" blockage of my diagonal artery? Also, what's the best way for cardiologists to actually see whatever area or percentage of my heart's now permanently damaged? Is an echocardiogram a top way to know this or is it something else?

Hello @musicbart, Welcome to Connect, an online community where patients and caregivers share their experiences, find support and exchange information with others. There is another similar discussion where other members are talking about stents and LAD that you might find helpful.

Multi vessel stenting vs bypass surgery: https://connect.mayoclinic.org/discussion/multi-vessel-stenting-vs-bypass-surgery/

@racerjon @muscleriot @peach414144 @lioness and @danab have discussed heart problems and may be able to share their experiences with you. Are you able to discuss your questions and concerns with your doctors at the Veteran's Administration Hospital?

REPLY
@johnbishop

Hello @musicbart, Welcome to Connect, an online community where patients and caregivers share their experiences, find support and exchange information with others. There is another similar discussion where other members are talking about stents and LAD that you might find helpful.

Multi vessel stenting vs bypass surgery: https://connect.mayoclinic.org/discussion/multi-vessel-stenting-vs-bypass-surgery/

@racerjon @muscleriot @peach414144 @lioness and @danab have discussed heart problems and may be able to share their experiences with you. Are you able to discuss your questions and concerns with your doctors at the Veteran's Administration Hospital?

Jump to this post

Hi John. Thanks so much for your comments for me. It's at times not so easy to get answers from the MDs at the VA. I did learn a bit more recently and I was told by one VA ER MD (a cardiologist) that the diagonal artery (which comes off the LAD) had been freed of the blockage apparently caused by putting the stent (a DES type one) into my LAD (but then my own VA MD told me yesterday something about this which, as I recall, clashed with what the ER cardiologist told me). Yesterday I spoke with my own VA MD and he prescribed another nitro type drug which I'm to take every day—> isosorbide mononitrate. I already have the tiny nitro pills that go under the tongue in case of an emergency. My MD said I have CAD, coronary artery disease. He told me it's possible to live with this for another 20 years but I'm not so sure after what's happened to me in life. He said he'd enroll me in physical therapy's heart rehab program so I'll certainly want to know what I can and can't do physically. Later this month I meet with a VA cardio clinic PA so I'll have to prepare my questions and concerns.

REPLY
@musicbart

Hi John. Thanks so much for your comments for me. It's at times not so easy to get answers from the MDs at the VA. I did learn a bit more recently and I was told by one VA ER MD (a cardiologist) that the diagonal artery (which comes off the LAD) had been freed of the blockage apparently caused by putting the stent (a DES type one) into my LAD (but then my own VA MD told me yesterday something about this which, as I recall, clashed with what the ER cardiologist told me). Yesterday I spoke with my own VA MD and he prescribed another nitro type drug which I'm to take every day—> isosorbide mononitrate. I already have the tiny nitro pills that go under the tongue in case of an emergency. My MD said I have CAD, coronary artery disease. He told me it's possible to live with this for another 20 years but I'm not so sure after what's happened to me in life. He said he'd enroll me in physical therapy's heart rehab program so I'll certainly want to know what I can and can't do physically. Later this month I meet with a VA cardio clinic PA so I'll have to prepare my questions and concerns.

Jump to this post

I wonder if this site might help you plan your conversation with the doctor – https://patientrevolution.org/visit-tools — Lots of good tips and some cards you can print to take with you.

REPLY
@johnbishop

I wonder if this site might help you plan your conversation with the doctor – https://patientrevolution.org/visit-tools — Lots of good tips and some cards you can print to take with you.

Jump to this post

Thanks John for this webpage! [I still have to read it.]

REPLY

Hi,
I am sorry you are having this challenge.

I would recommend the following.

(1)Get a consult or opinion in person or virtual at Mayo Clinic. If you can go there. If you can be treated there (especially if you need a procedure) also very highly consider it.

(2)Listen to your doctors but get a second opinion if you can. (See above).

(3)Research some of the programs that have claims to have medical studies that report to slow or halt and at some times reverse cardiac disease, determine if you and your doctor think it could work or help or interest you. Dr. Dean Ornish and also Dr. Caldwell Esselstyn (search YouTube for the two noted). See if yes or if any parts of their program may appeal to you (and be ok with your doctor). Don’t ever stop taking any medication unless advised by a doctor.

Good luck and hope you feel good.

REPLY

@musicbart. Did the cardiologist ever mention a bypass surgery since it sounds as if you still have blockage?

REPLY

@musicbart When I had cardio problems the Dr said my arteries
where to small for a stent so had triple by pass in 1996 no problems since then could this be your problem? Have you had a second opinion? Mayo is a good place to go or any university hospital

REPLY
Please sign in or register to post a reply.
  Request Appointment